Sexual problems when taking certain antidepressants aren’t news. But what’s less talked about are similar side effects for people who stop taking them — although “health authorities in Europe and Canada recently acknowledged that the medications can lead to lasting sexual issues.”
The details are a bit … personal, but let’s just say patients are very disturbed. So set your Google Alerts to “post-SSRI sexual dysfunction,” but keep in mind that not everyone believes it’s real* — or at least that it’s related to the medication.
“I think it’s depression recurring. Until proven otherwise, that’s what it is,” said Dr. Anita Clayton, the chief of psychiatry at the University of Virginia School of Medicine.
She has a bit of clout, having been one of the first to publish about the side effects of taking the drugs. Other researchers are skeptical as well, so a bunch will be meeting next year to discuss the actual data. As one doctor put it, “Everything begins with anecdotal reports, and science needs to follow.”
* Patients certainly do.